Adult ADHD Support

Ritalin not performing?

Hi, have been taking Ritalin (3 x 10mg) daily now for 5 weeks, and have noticed these considerable negative changes:

1. Headaches

2. Tiredness and irritable (more than usual)

3. VERY anxious (and not usually this jittery)

4. No significant improvement with mood, focus or the like and if anything, more down and unhappy.

Just seeing if others have experienced these symptoms? Not sure whether to ride the storm until I see my psych (in May) or go down the no meds path and stick with supplements such as magnesium, zinc etc...or whether in fact I've just started on a medication that doesn't agree with me?

Any feedback would be great. Thanks for reading.

2 Replies

Ah damn 5 weeks is a long time to endure so many awful side effects without any improvement! If you haven’t noticed any benefit by now then I’d definitely say the Ritalin doesn’t agree with you. Most people see an immediate improvement with stimulant medication (at least when it’s at the right dose), so the fact that you’ve gone 5 weeks with no improvement and bad side effects is a definite sign it’s not working for you.

If you don’t see improvement at the starting dose, Most docs will gradually up the dosage until you start seeing the focus/mood improvement, but since you’re already having severe side effects at this dosage (which would likely get worse on a higher dose) your doc should suggest a medication change altogether.

I had similar problems with adderall and this was the process my doc followed. I had trouble tolerating small enough doses of adderall without headaches and other issues, so after about a week he switched me to Ritalin. I had no side effects with the Ritalin but it didn’t help my focus or executive dysfunction at first either, so we kept trying slightly higher doses until it did start having a good effect on focus but without it having other side effects.

I’m sorry you have to wait until may to see your psych that is absolute butts :(


I would say 5 weeks is plenty long enough to see that it's not working and you have side effects you can't live with. There are tons of meds out there to try, maybe just call the psych and see if they'll make a med change? May is an awfully long time to wait.


You may also like...